A viewer asks The Doctors if she has a fever, should she take a fever reducer or just let it be? She says she recently read that having a fever actually helps fight an infection.
Plastic surgeon Dr. Andrew Ordon explains that the viewer is correct and a fever is the body’s natural response to infection so it’s meant to be a good thing. Dermatologist Dr. Sonia Batra adds that the hypothalamus in the brain sets the body’s temperature. It increases the temperature to boost natural immunity to help cells fight infection so decreasing your body’s temperature may not be beneficial.
ER physician Dr. Travis Stork explains that when you do take medication you are treating the symptoms, not the illness. He says personally, after determining that the fever is a benign illness where he doesn’t need to seek medical attention, he will gauge if he feels bad enough to take fever-reducing medication by his ability to drink fluids or perform other normal functions like eating and sleeping. If it’s a low-grade fever then he won’t immediately reach for medicine.
Dr. Batra shares a 2015 study from the New England Journal which looked at 700 people in the ICU and used early intervention with and without acetaminophen. The study found that taking the medication did not reduce the number of days people needed to stay in the ICU.
Dr. Batra notes that with kids, however, parents should probably start decreasing their temperature with medications because of brain risk. She says 102 degrees is her determining factor; if their temperature is higher than 102 she’ll likely give her children medication. Dr. Ordon says that the key with kids is comparing their behavior with how they normally act. Dr. Travis adds that parents need to use their instincts and if they try to lower their child’s fever and the kid still seems off, parents should consult their pediatricians.
Dr. Travis reminds both adults and parents taking care of kids to make sure they take or give the right dosage. He says that if people try to take multiple medications to ease different symptoms they could be overdosing which puts their livers at risk. As always, consult a doctor if you have any questions or concerns about fevers.